Ventricular Tachycardia

Broad complex tachycardia originating from the ventricles.  I.e. 3 or more consecutive ventricular extrasystoles at a rate of more than 120bpm (anything less than this is ‘accelerated idioventricular rhythm’).

Background

  • Normally occurs in patients with heart disease e.g. acute MI, CAD and cardiomyopathy, left ventricular failure etc

Predisposing factors

  • Several electrophysiological defects can increase the risk of VT, particularly those that increase the QT interval e.g.
    • Lange-Neilson syndrome (long QT + deafness)
    • Romano-ward syndrome (prolonged QT syndrome- no deafness)
    • Brugada syndrome
    • Wolff-Parkinson-White syndrome
  • Drugs can also cause VT
    • macrolide antibiotics e.g. clarithromycin
    • Metaclopramide
    • Haloperidol
    • TCAs
    • Methadone
  • Electrolyte disturbances
    • Hypo- or hyperkalaemia
    • Hypomagnesaemia
    • Hypocalcaemia
  • Other risk factors include
    • hypothermia
    • Heart disease (LV dysfunction, CAD, MI, hypertrophic cardiomyopathy)

Presentation

  • Many patients will lose consciousness (VT arrest)
  • Others may be conscious/stable but will often present with chest pain, palpitations, breathlessness, dizziness.
  • They may have abnormal/absent heart sounds and high respiratory rate

Investigations

  • As well as ECG (see below)- a full blood screen should be done: FBC, U&Es (particularly electrolytes), LFTs, glucose, clotting – minimum (cross-match for blood may be a good idea too)

ECG

  • Very broad complexes (>160ms or 4 small squares)
  • Absence of typical RBBB/LBBB features
  • Extreme axis deviation (positive in aVR and negative in I and aVF)
  • AV dissociation (if P waves can be discerned at all, they are not associated with QRS)
  • ‘Capture beats’- occur when the sinoatrial node momentarily is able to conduct normally through the AV node to the ventricles (normal QRS duration)
  • ‘Fusion beats’- occur when a sinus and ventricular beat coincide to produce a complex which looks like a bit of both
  • Positive or negative concordance throughout the chest leads
  • Other signs include Brugada’s sign and Josephson’s sign

Electrocardiogram_of_Ventricular_Tachycardia

VT can be monomorphic or polymorphic

  • monomorphic VT has regular rhythm and originates from a single focus from within the ventricles
    • therefore produces identical QRS complexes (except for fusion/capture beats)
  • polymorphic VT may or may not have regular rhythm on ECG- it originates from multiple regions of the ventricles
    • therefore not all QRS complexes are identical
    • Classic examples include VT combined with prolonged QT (either primary or secondary QT elongations), resulting in Torsades de pointes (particularly after an ‘R on T’ phenomenon- caused by a premature ventricular ectopic occurring during the T wave);
      • prolonged QT and bigeminy can commonly occur in myocardial ishaemica
      • other causes include hypokalaemia- often diagnosed by inverted T waves, prominent U waves and a long QU-interval. A premature atrial beat land can land on the T wave to cause paroxysmal VT

799px-Tosadesdepointes

    • other examples include biphasic VT (commonly caused by severe digoxin toxicity) where there is a 180° shift in the QRS axis between each beat (i.e. an up-down-up-down… QRS pattern)

VT or SVT???

Sometimes, SVTs combined with a bundle branch block or fascicular block can appear similar to VT (almost indistinguishable).  There are Brugada criteria to try and help differentiate

  • If the answer is yes to any of these, there is a stronger chance that it is VT:
  1. Absence of an RS complex in all precordial leads?
  2. R-S interval >100ms in one precordial lead?
  3. AV dissociation?
  4. Morphology criteria for VT present both in precordial leads V1-2 and V6?
  • If unsure, treat as VT

Management

  • ABCDE
  • If pulseless, manage with advanced life support (unsynchronised shock)
  • If the patient is unstable but has a pulse, and still has a broad complex tachycardia which is confirmed VT-
    • synchronised shock is recommended (start at 100J and increase if required)
    • IV amiodarone should be given after the third shock
  • If the patient is stable, cardioversion (either pharmacologically with amiodarone, occasionally with lidocaine infusion or with synchronised shock) should be performed acutely as VT is at high risk of deteriorating to VF or asystole and cardiac arrest
  • Remember to check blood results and give electrolytes/fluids as necessary.
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s